Alert archive / Washington / Wind Advisories in 2016

Wind Advisory 12, NWS Pendleton, OR

March 22, 2016Kittitas County, Yakima County, Washington

NWS Pendleton, OR issued this wind advisory at Mar 22, 2016, 11:39 AM PDT for Kittitas County, Yakima County, Washington. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2016, 11:39 AM PDT (18:39 UTC)
Expired
Mar 22, 2016, 8:00 PM PDT
In force
8 hr
Issued by
NWS Pendleton, OR

Counties Kittitas County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 188 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 6.7 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2016-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2016-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WWUS76 KPDT 221839
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1139 AM PDT TUE MAR 22 2016

...VERY WINDY IN THE KITTITAS VALLEY TODAY...

.A LOW PRESSURE SYSTEM OVER EASTERN WASHINGTON IS CAUSING WINDS IN
THE KITTITAS VALLEY TO INCREASE AND BECOME VERY WINDY. THESE CONDITIONS
WILL CONTINUE THROUGH THIS EVENING.

WAZ026-230300-
/O.NEW.KPDT.WI.Y.0012.160322T1839Z-160323T0300Z/
KITTITAS VALLEY-
INCLUDING THE CITIES OF...ELLENSBURG...THORP
1139 AM PDT TUE MAR 22 2016

...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM PDT THIS EVENING.

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* IMPACTS...LOOSE OBJECTS MAY SUDDENLY BECOME AIRBORNE.
  CONSTRUCTION MATERIAL...LAWN FURNITURE AND GARBAGE CANS MAY
  TRAVEL ACROSS PROPERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
624 
WWUS76 KPDT 230253
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
753 PM PDT TUE MAR 22 2016

...WINDS DECREASING ACROSS THE KITTITAS VALLEY THIS EVENING...

WAZ026-230400-
/O.EXP.KPDT.WI.Y.0012.000000T0000Z-160323T0300Z/
KITTITAS VALLEY-
INCLUDING THE CITIES OF...ELLENSBURG...THORP
753 PM PDT TUE MAR 22 2016

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

WINDS HAVE DECREASED BELOW ADVISORY LEVELS AND ARE EXPECTED TO
CONTINUE TO DECREASE TO NEAR 10 MPH OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Mar 22, 10:15 AM PDT, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 22, 10:15 AM PDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1015 AM PDT TUE MAR 22 2016

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY AND TONIGHT...THE UPPER LEVEL TROUGH IS OVER THE
REGION TODAY AND CENTERED OVER THE CENTRAL IDAHO PANHANDLE THIS
MORNING. MOST OF THE FORECAST AREA IS UNDER A COOL AND UNSTABLE
NORTHWESTERLY FLOW WITH A FEW SHOWERS THIS MORNING. MORE SHOWERS
WILL DEVELOP THROUGHOUT THE DAY AS THE ATMOSPHERE BECOMES MORE
UNSTABLE DUE TO THE DAILY HEATING. HOWEVER...MOISTURE WRAPPING
AROUND THE TROUGH CENTER HAS MOVED BACK INTO AND OVER EASTERN
WASHINGTON PRODUCING A BAND OF STEADY PRECIPITATION. THIS MOISTURE
WILL MOVE SOUTHEASTWARD THIS AFTERNOON AND EARLY TONIGHT ACROSS
NORTHEAST OREGON BRINGING SOME MORE SNOW TO THE MOUNTAINS AND HIGH
VALLEYS. THE WINTER WEATHER ADVISORY HAS BEEN EXTENDED UNTIL
MIDNIGHT TO COVER THIS ADDITIONAL SNOWFALL. BREEZY WESTER WINDS
WILL ACCOMPANY THE COOLER TEMPERATURES TODAY.

&&

.AVIATION...18Z TAFS...MAINLY VFR CONDITIONS AT ALL TAF SITES FOR
NEXT 24 HOURS....BUT MVFR CIGS LIKELY NEAR KALW THIS AFTERNOON AND
POSSIBLE NEAR SHOWERS. IT IS CURRENTLY SKC/FEW WEST OF YKM/PSC/PDT
LINE BUT EXPECT CU AND ISOLATED SHOWERS TO DEVELOP BY 20-21Z.
CURRENT BKN-OVC EAST OF THIS LINE AND EXPECT CLOUDS TO DROP SE THIS
AFTERNOON. CIGS MAY BRIEFLY BREAK UP AT KALW BUT LOWER AGAIN BY
EARLY AFTERNOON. WINDS WILL DECREASE OVERNIGHT AND SHOULD STAY BELOW
15 KTS ON WEDNESDAY.  76

&&

.PREV DISCUSSION... /ISSUED 435 AM PDT TUE MAR 22 2016/

SHORT TERM...TODAY THROUGH THURSDAY...AN UPPER LEVEL TROUGH HAS
MOVED OVER THE AREA THIS MORNING AND WILL MOVE EAST OUT OF THE AREA
THIS AFTERNOON AND TONIGHT. SATELLITE AND RADAR SHOW A BAND OF
PRECIPITATION LIFTING NORTH INTO SOUTH EASTERN WASHINGTON. SHOWERS
WILL CONTINUE INTO EARLY TO MID MORNING IN THE COLUMBIA BASIN, THE
BLUE MOUNTAIN FOOTHILLS, THE BLUE MOUNTAINS AND WALLOWA COUNTY.
CURRENT WINTER WEATHER ADVISORY FOR THE NORTHERN BLUE MOUNTAINS AND
WALLOWA COUNTY WILL REMAIN IN EFFECT FOR NOW BUT COULD SEE IT ENDING
A FEW HOURS EARLIER THAN THE 11 AM PDT EXPIRATION TIME. WITH DAYTIME
HEATING CONVECTIVE SHOWERS WILL INCREASE AGAIN IN THE LATE MORNING
AND THIS AFTERNOON AND SCATTERED SHOWERS ARE EXPECTED ACROSS THE
AREA WITH SCATTERED SNOW SHOWERS IN THE MOUNTAINS ABOVE 3500 FEET.
AMOUNTS WILL BE FAIRLY LIGHT. AS THE TROUGH DEPARTS TO THE EAST AND
A RIDGE MOVES ASHORE, PRESSURE GRADIENTS WILL TIGHTEN AND BREEZY 15
TO 25 MPH WINDS ARE EXPECTED THIS AFTERNOON BEFORE TAPERING OFF THIS
EVENING. WITH THE RIDGE MOVING IN TONIGHT, THE LOWER ELEVATIONS WILL
DRY OUT THROUGH WEDNESDAY. THE MOUNTAINS CAN EXPECT A CHANCE OF RAIN
AND SNOW SHOWERS TONIGHT BEFORE DRYING OUT ON WEDNESDAY. BY
WEDNESDAY NIGHT A LOW OUT OF THE GULF OF ALASKA WILL APPROACH THE
BRITISH COLUMBIA COAST AND SEND A FRONT INTO THE AREA WEDNESDAY
NIGHT AND THURSDAY. THIS WILL GIVE US ANOTHER SLIGHT CHANCE OF RAIN
IN THE LOWER ELEVATIONS AND A CHANCE OF RAIN AND SNOW IN THE
MOUNTAINS. SNOW LEVELS WILL BE AT 4000 TO 5000 FEET. WITH THE HIGHER
SNOW LEVELS, SNOW WILL BE LARGELY ABOVE POPULATED AREAS SO DO NOT
FORESEE ANY HIGHLIGHTS WITH THIS SYSTEM. RAIN AMOUNTS WILL BE AROUND
A TENTH OF AN INCH IN THE LOWER ELEVATIONS AND UP TO A QUARTER INCH
IN THE MOUNTAINS. WINDS WILL INCREASE ONCE AGAIN ON THURSDAY
AFTERNOON TO 15 TO 25 MPH.  TEMPERATURES WILL BE IN THE 50S AND
LOWER 60S WITH 40S AND LOWER 50S IN THE MOUNTAINS. PERRY

LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...NORTHWEST FLOW WILL BE
OVER THE REGION THURSDAY NIGHT...ALLOWING UPSLOPE SHOWERS TO
PERSIST. THE CREST OF THE WASHINGTON CASCADES AND THE BLUE MOUNTAINS
WILL SEE THE HEAVIEST PRECIPITATION WITH SNOW LEVELS BETWEEN 3000
AND 4000 FEET. A SHORTWAVE WILL THEN MOVE THROUGH THE AREA ON FRIDAY
AND SHOWERS WILL BECOME MORE WIDESPREAD. GUSTY WEST WINDS CAN ALSO
BE EXPECTED DURING THIS PERIOD. THIS WILL BE FOLLOWED BY A RIDGE OF
HIGH PRESSURE ON FRIDAY NIGHT THAT WILL CAUSE SHOWERS TO TAPER OFF
AND SKIES TO PARTIALLY CLEAR. RADIATIONAL COOLING WILL THEREFORE
ALLOW TEMPERATURES TO FALL BELOW FREEZING IN MANY LOCATIONS AND
FREEZE WARNINGS MAY BE NECESSARY. SATURDAY WILL REMAIN DRY AND
TEMPERATURES WILL RISE INTO THE 50S TO NEAR 60. HOWEVER...ANOTHER
WEATHER SYSTEM WILL ARRIVE SATURDAY NIGHT AND SUNDAY WITH MORE MORE
RAIN AND MOUNTAIN SNOW. AS THE UPPER LOW ASSOCIATED WITH THIS SYSTEM
TRACKS SOUTH ON SUNDAY NIGHT AND MONDAY...IT WILL BRING COLDER AIR
WITH IT AND SNOW LEVELS WILL FALL TO AROUND 3000 FEET. THERE ARE
SOME SIGNIFICANT MODEL DIFFERENCES THOUGH BETWEEN THE 00Z GFS AND
ECMWF...SO THERE IS CURRENTLY LOW CONFIDENCE IN THE DETAILS. YET THE
MODELS DO AGREE THAT THE LOW WILL MOVE AWAY FROM THE AREA ON TUESDAY
NIGHT AND DRIER WEATHER WILL RETURN AT THAT TIME.  COBB

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  51  36  56  39 /  30  20  10  40
ALW  47  38  59  43 /  70  60  10  50
PSC  54  38  60  41 /  30  10  10  20
YKM  58  33  60  38 /  20   0  10  20
HRI  57  37  59  40 /  20  10  10  20
ELN  56  36  57  36 /  20  10  10  30
RDM  49  26  55  36 /  20  20  10  10
LGD  42  35  54  39 /  60  60  10  40
GCD  47  33  55  39 /  40  30  10  30
DLS  56  39  60  43 /  20  10  10  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL MIDNIGHT PDT TONIGHT FOR ORZ050-
     502.

WA...WINTER WEATHER ADVISORY UNTIL MIDNIGHT PDT TONIGHT FOR WAZ030.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

91/76/76

In the hours before

Local storm report, Mar 22, 8:41 AM PDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
841 AM PDT TUE MAR 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             4 NW MEACHAM            45.55N 118.48W
03/22/2016  M3.0 INCH        UMATILLA           OR   COCORAHS

            ELEVATION 3800 FEET

0700 AM     SNOW             1 SE FLORA              45.89N 117.29W
03/22/2016  M1.5 INCH        WALLOWA            OR   COCORAHS

            ELEVATION 4408 FEET

0800 AM     SNOW             2 NNW SKI BLUEWOOD      46.12N 117.85W
03/22/2016  E6.0 INCH        COLUMBIA           WA   MESONET

            TOUCHET SNOWTEL. ELEVATION 5530 FEET

0800 AM     HEAVY SNOW       9 SW SKI BLUEWOOD       45.98N 117.95W
03/22/2016  E11.0 INCH       WALLOWA            OR   MESONET

            MILK SHAKES SNOTEL. ELEVATION 5580 FEET.

0800 AM     SNOW             5 SSW SPOUT SPRINGS     45.70N 118.11W
03/22/2016  E5.0 INCH        UMATILLA           OR   MESONET

            HIGH RIDGE SNOTEL. ELEVATION 4920 FEET.

&&

MMURPHY

Nearby

Wind Advisories in Washington, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.